Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Exema or Psoriasis
Feb 25, 2002

My son, 32, had skin problems before HIV. He has been HIV positive for about six years. He has horrible flaking on his face. It's so bad it's almost impossible for him to shave. Now, it does not seem to respond to any kind of treatment. We have tried prescription creams as well. Do you have any suggestion as to how we might handle this.

Response from Dr. Young

Thanks for your question.

It certainly sounds like a serious dermatologic problem; one perhaps made worse by HIV infection (this is not uncommon). In our office, we see much dry skin in HIV-infected persons, particularly in our dry Colorado winters. Between the forced air heat and HIV; alone these can account for bad dry skin. Often this merely respondes to agents to moisturize the skin; we've had luck with many things, but have been particularly happy with vegetable Crisco or petroleum jelly for bad cases (really).

However, it does sound like this problem is well past the range of simple emolients; you've not mentioned whether your son is taking HIV medications or what his disease status is; it is possible that the skin issues are related to medications or advanced complications. It's also possible that if your son is not on HIV therapy, that this could dramatically assist. I have several patients with severe psoriasis whose skin improves only whent their HIV viral loads are controlled. Sounds like a dermatology evaluation and consultation would be in order. BY


Previous
Low pill count. What's the Down Side?
Next
Should I begin drug therapy?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement